Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 80, NWS Cheyenne, WY

June 27, 2005Banner County, Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 27, 2005, 3:29 PM MDT for Banner County, Scotts Bluff County, Nebraska. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2005, 3:29 PM MDT (21:29 UTC)
Expired
Jun 27, 2005, 4:30 PM MDT
In force
61 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Banner County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 121 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 3:41 PM MDTTORNADO13 Se Scottsbluff, NE
Jun 27, 3:41 PM MDTTORNADO9 Ne Harrisburg, NETORNADO ON THE GROUND 5 MILES SOUTH OF CR-38
Jun 27, 3:50 PM MDTTORNADO10 Ene Harrisburg, NECONFIRMED TORNADO BY AIR FORCE PERSONNEL
Jun 27, 4:33 PM MDTTORNADO11 E Harrisburg, NEBRIEF TOUCHDOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 2:30 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
2260 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 272130
SVRCYS
NEC007-157-272230-
/O.NEW.KCYS.SV.W.0080.050627T2129Z-050627T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
329 PM MDT MON JUN 27 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BANNER COUNTY IN THE PANHANDLE OF NEBRASKA
  EASTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 430 PM MDT

* AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WILDCAT HILLS STATE RECREATION AREA...OR ABOUT 12 MILES SOUTH OF
  SCOTTSBLUFF...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COYOTE ROCK BY 340 PM MDT
  HUBBARD GAP BY 400 PM MDT

LAT...LON 4185 10368 4159 10375 4149 10338 4183 10339

$$

RUBIN
1 follow-up statement
000 
WWUS55 KCYS 272140
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
340 PM MDT MON JUN 27 2005

NEC007-157-272230-
/O.CON.KCYS.SV.W.0080.000000T0000Z-050627T2230Z/
BANNER NE-SCOTTS BLUFF NE-
340 PM MDT MON JUN 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM MDT FOR
EASTERN SCOTTS BLUFF AND EASTERN BANNER COUNTIES...

AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR COYOTE ROCK...OR ABOUT 13 MILES SOUTHEAST OF
SCOTTSBLUFF...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COYOTE ROCK BY 345 PM MDT
  8 MILES SOUTHWEST OF MCGREW BY 350 PM MDT
  HUBBARD GAP AND 7 MILES NORTHEAST OF BIGHORN MOUNTAIN BY 410 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR THE PANHANDLE OF NEBRASKA AND EAST CENTRAL WYOMING.

LAT...LON 4185 10368 4152 10375 4149 10338 4186 10338

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:15 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 27, 2:15 PM MDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
215 PM MDT MON JUN 27 2005

.SHORT TERM...TGNT AND TUE...UPPER TROF NEAR ID/OR BORDER WILL
WEAKEN AS IT LIFTS NEWD INTO MT TNGT.  TAIL END OF FTR WILL BRUSH
NRN PARTS OF AREA MAINLY THIS EVENG.  WEAK SFC FNT QSTNRY E CNTRL WY
INTO CNTRL PART OF PNHNDL WITH MOIST E WINDS SETTING UP N OF BNDRY.
SLGT RISK AREA LOOKS GOOD FOR NOW...AND BOTH NAM/GFS SUGGEST A SMALL
CONVECTIVE OUTBREAK LATE THIS AFTN INTO EARLY THIS EVENG FROM LUSK
EAST TO THE CDR/AIA AREAS.  AIRMASS N OF FNT IS SLOW TO WARM SO
FAR...WHICH MAY DELAY KICKOFF TIME OF STORMS A BIT.  ALREADY HAVE
SOME WEAK SHWR BANDS DVLPG OFF OF NRN LARAMIE RANGE.  DVLPMNT OF CU
FIELD SO FAR SUGGESTS NOTHING MORE THAN ISOLD STORMS ACRS SRN/WRN
AREAS.  STILL HAVE SOME DECENT MSTR AND HEATING OCCURRING IBM-SNY
AREA WHICH COULD POP A FEW CELLS...ESPECIALLY IF A BNDRY HEADS THEIR
WAY FROM EXPECTED TSTMS FRTHR NW.  THERE MAY BE SOME LOW CLDS
FORMING OVER THE PNHNDL LATE TNGT...BUT DOES NOT LOOK WDSPRD AT THIS
TIME...WILL HAVE TO WAIT AND SEE HOW MSTR/WIND FIELDS LOOK AFTER
TSTM AREA MOVES E OF REGION.  ON TUE...EXPECTING DRIER WSW FLOW TO
SPRD OVER ALL OF REGION WITH LIMITED LATE AFTN POPS MAINLY FAR W.

.LONG TERM...TUES NIGHT THRU FRIDAY...SOME BIG DIFFERENCES CROP UP
IN THE MODELS REGARDING THE TROF MOVING THRU THE AREA TUESDAY NIGHT
THRU WEDNESDAY NIGHT. GFS MORE AMPLIFIED WITH THIS FEATURE COMING
THRU AND COOLER. IT ALSO HAS MORE QPF BEHIND THE FRONT TUESDAY NIGHT
INTO WEDNESDAY MORNING. MEANWHILE...THE ETA IS WEAKER WITH THE TROF
AND BRINGS A SLUG OF MOISTURE UP FROM THE SOUTHWEST AND SPREADS QPF
ACROSS THE CWA LATER TUESDAY NIGHT. MOST OF THE ETA QPF HOLDS OFF
UNTIL WEDNESDAY AFTERNOON. HAVE TRIED TO SPLIT THE DIFFERENCE
BETWEEN THE TWO MODELS AND INCREASED POPS TUESDAY EVENING WITH
COOLER TEMPERATURES AND A SLIGHT CHANCE OF PRECIPITATION ON
WEDNESDAY. THE RIDGE AXIS REBUILDS TO OUR WEST THURSDAY WITH THE
SURFACE HIGH OVER WYOMING. BOTH MODELS HINT AT SOME WEAK INSTABILITY
IN THE FAR SOUTHEAST PORTION OF THE CWA...SO KEPT THE 20% POPS IN
THAT AREA THURSDAY AFTERNOON. SKIES SHOULD BE MOSTLY CLEAR WEDNESDAY
NIGHT AND THURSDAY NIGHT FOR COOL LOW TEMPERATURES. THURSDAY IS A
BIT WARMER THAN WEDNESDAY. WARM AND DRY ON FRIDAY. -STARK-

FOR SATURDAY THROUGH THE 4TH OF JULY...W/SW FLOW ALOFT AHEAD OF NEXT
PAC NW SHORTWAVE MOVING ASHORE AS PROGRESSIVE PATTERN CONTINUES.
SHORTWAVE SKIRTS ALONG THE US/CANADIAN BORDER SATURDAY AND
ASSOCIATED BOUNDARY PASSES THRU SAT NIGHT/SUN MORNING.  WITH
MAJORITY OF ENERGY STAYING WELL TO OUR NORTH...TROF PASSAGE LOOKS
DRY ATTM.  SHORTWAVE QUICKLY MOVES EAST WITH HEIGHTS RISING ON
SUNDAY AHEAD OF NEXT PROGRESSIVE PAC SHORTWAVE.  W/SW FLOW IN STORE
FOR THE 4TH AS A VORT LOB SPINS OUT FROM TROF BASE AS NATURE MAY
KICK OFF ITS OWN SET OF FIREWORKS...BUT STILL WAY TOO EARLY TO
TELL.  NORMAL TO SLIGHTLY ABOVE NORMAL TEMPS AND BELOW NORMAL PRECIP
CHANCES CONTINUE AS WE HEAD INTO EARLY JULY.  DEMKO

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 27, 10:10 AM MDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1010 AM MDT MON JUN 27 2005

WYZ061>070-281130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1010 AM MDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW LATE AFTERNOON STORMS ARE POSSIBLE MAINLY OVER THE MOUNTAINS...
WHICH COULD PRODUCE SOME GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED THUNDERSTORMS WILL FORM OVER THE AREA BY MID
AFTERNOON TUESDAY AND CONTINUE THROUGH THE EVENING. A SLIGHT CHANCE
OF LATE DAY THUNDERSTORMS CAN ALSO BE EXPECTED ON WEDNESDAY AND
AGAIN THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-WYZ059-060-281130-
SIOUX-DAWES-BOX BUTTE-CONVERSE-NIOBRARA-
1010 AM MDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON OVER EAST
CENTRAL WYOMING AND THEN MOVE INTO THE NORTHERN NEBRASKA PANHANDLE.
A FEW OF THE STORMS MAY BECOME SEVERE WITH HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED THUNDERSTORMS WILL FORM OVER THE AREA BY MID
AFTERNOON TUESDAY AND CONTINUE THROUGH THE EVENING. A CHANCE OF LATE
DAY THUNDERSTORMS CAN ALSO BE EXPECTED ON WEDNESDAY AND AGAIN
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
NORTH AND EAST OF A LUSK TO ALLIANCE LINE.

NEZ019>021-054-055-281130-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
1010 AM MDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON OVER
THE CENTRAL AND SOUTHERN PARTS OF THE PANHANDLE...AND LINGER INTO
THE EARLY EVENING.  A FEW OF THE STORMS MAY BECOME STRONG WITH SOME
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED THUNDERSTORMS WILL FORM OVER THE AREA BY MID
AFTERNOON TUESDAY AND CONTINUE THROUGH THE EVENING. A CHANCE OF LATE
DAY THUNDERSTORMS CAN ALSO BE EXPECTED ON WEDNESDAY AND AGAIN
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SLIM CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED NORTH
AND EAST OF A SCOTTSBLUFF TO SIDNEY LINE.

In the hours before

Local storm report, Jun 27, 1:58 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
158 PM MDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             9 N CHEYENNE            41.28N 104.79W
06/24/2005  0.75 INCH        LARAMIE            WY   TRAINED SPOTTER

0405 PM     HAIL             13 NW BURNS             41.32N 104.54W
06/24/2005  0.75 INCH        LARAMIE            WY   TRAINED SPOTTER

            SOME CROP DAMAGE.

0450 PM     HAIL             8 NNW PINE BLUFFS       41.29N 104.13W
06/24/2005  0.75 INCH        LARAMIE            WY   TRAINED SPOTTER

0500 PM     HAIL             3 SW LANCE CREEK        42.99N 104.68W
06/24/2005  1.00 INCH        NIOBRARA           WY   TRAINED SPOTTER

0505 PM     HAIL             LANCE CREEK             43.02N 104.64W
06/24/2005  1.75 INCH        NIOBRARA           WY   TRAINED SPOTTER

0625 PM     HAIL             15 NNE LUSK             42.96N 104.34W
06/24/2005  0.75 INCH        NIOBRARA           WY   UNKNOWN

0500 PM     HAIL             8 E LANCE CREEK         43.02N 104.48W
06/25/2005  0.75 INCH        NIOBRARA           WY   TRAINED SPOTTER

0525 PM     HAIL             20 NNW HARRISON         42.96N 104.03W
06/25/2005  0.75 INCH        SIOUX              NE   TRAINED SPOTTER

            PEA TO PENNY HAIL FROM 525 TO 550 PM WITH PILES OF HAIL
            AROUND 4 INCHES DEEP. ALSO RCVD OVER 2 INCHES OF RAIN
            WITH MINOR LOWLAND FLOODING.

0858 PM     HAIL             11 SW CHADRON           42.71N 103.15W
06/25/2005  0.88 INCH        DAWES              NE   TRAINED SPOTTER

&&

JLH
Special weather statement, Jun 27, 2:32 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
232 PM MDT MON JUN 27 2005

NEZ001>003-019>021-054>055-WYZ060-280300-
BANNER-BOX BUTTE-CHEYENNE-DAWES-KIMBALL-MORRILL-SCOTTS BLUFF-
SIOUX-NIOBRARA-
232 PM MDT MON JUN 27 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
537 IN EFFECT UNTIL 9 PM MDT FOR THE FOLLOWING AREA...

IN NEBRASKA THIS WATCH INCLUDES 8 COUNTIES

IN THE WESTERN NEBRASKA PANHANDLE

BANNER... BOX BUTTE... CHEYENNE...
DAWES... KIMBALL... MORRILL...
SCOTTS BLUFF... SIOUX...

IN WYOMING THIS WATCH INCLUDES 1 COUNTY

IN EAST CENTRAL WYOMING

NIOBRARA...

THIS INCLUDES THE CITIES OF...SIDNEY...HARRISON...ALLIANCE...
HARRISBURG...CHADRON...KIMBALL...LUSK...BRIDGEPORT...BAYARD...
SCOTTSBLUFF AND GERING.

STARK

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:43 PM MDTSevere Thunderstorm WarningCYSScotts Bluff23 min
Jun 27, 3:44 PM MDTTornado WarningCYSBanner, Scotts Bluff46 min
Jun 27, 3:51 PM MDTSevere Thunderstorm WarningCYSSioux45 min
Jun 27, 4:29 PM MDTSevere Thunderstorm WarningCYSBanner61 min
Jun 27, 4:29 PM MDTSevere Thunderstorm WarningCYSBanner, Sioux61 min
Jun 27, 4:37 PM MDTTornado WarningCYSBanner, Morrill54 min
Jun 27, 4:37 PM MDTTornado WarningCYSBanner, Morrill53 min
Jun 27, 4:42 PM MDTSevere Thunderstorm WarningCYSDawes55 min
Jun 27, 4:54 PM MDTTornado WarningCYSCheyenne36 min
Jun 27, 5:28 PM MDTTornado WarningCYSCheyenne47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.